Minnesota, 2022Hail and Damaging Winds in Minnesota, July 16, 2022
July 16, 2022 · NWS FGF · 5 events in 4 counties and zones
Isolated severe thunderstorms formed in eastern North Dakota during the early afternoon, then moved into west-central Minnesota during the mid to late afternoon. Hail, thunderstorm wind damage, and a funnel cloud were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms formed in eastern North Dakota during the early afternoon, then moved into west-central Minnesota during the mid to late afternoon. Hail, thunderstorm wind damage, and a funnel cloud were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 16, 11:54 AM CST, 56 minutes earlier.
Area forecast discussion, Jul 16, 11:54 AM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1254 PM CDT Sat Jul 16 2022
.UPDATE...
Issued at 1254 PM CDT Sat Jul 16 2022
Stalled boundary/theta-E gradient has stalled in our south and
this is where better instability axis remain in place (MLCAPE
1500-2000 J/K). Weak mid level trough is still progressing
eastward. Very moist air mass and just enough forcing/instability
is continuing to support isolated to widely scattered activity in
our far south (just showers further north in MN due to less
instability). This activity hasn't been very strong as profiles
are "skinny" in nature with weak mid level lapse rates and weak
lower level shear (0-6km and 0-3km shear less than 25kt). Due to
the low flow and moist air mass storms have tended to be nearly
stationary and occasional lighting and heavy rain appear to be
the main threats. Timing of activity will be related to mid level
wave finally pushing east and the arrival strong region of
subsidence (now in northeast ND). If the wave hasn't cleared by
late afternoon/evening the loss of daytime heating will probably
put an end to any other lingering updrafts that may redevelop
matching trends in CAMs.
UPDATE Issued at 1031 AM CDT Sat Jul 16 2022
Organized shower/thunderstorm complex that was responsible for
impressive shelf cloud pictures but unimpressive wind has weakened
and broken apart with eastward progression, with some disorganized
showers or isolated weaker thunderstorms in our south. CAMs
support the idea of isolated to widely scattered thunderstorms
continuing through peak heating in our south and east, and
initiation will be dependent on surface features (very
disorganized and any lingering forcing). Main axis of elevated
instability is now south and east while the main wave is still in
Canada (more diffuse/less obvious forcing along the mid level
axis in our area). Any clearing will help in
warming/destabilization, however with any forcing transitioning
east the window for redevelopment may also shift. For now CAPE
profiles are fairly skinny where the values would support
marginally strong cells. There are pockets of marginal effective
shear in the 30-40kt but trends will be for this to weaken. I
still don't want to rule out a strong to marginally severe storm
in MN or the southern RRV this afternoon, but things ultimately
may not line up.
&&
.SHORT TERM...(Today through Sunday)
Issued at 354 AM CDT Sat Jul 16 2022
Ongoing convection will push southeastward out of Manitoba early
this morning, then continue into the Northern and Central Red River
Valley by mid-morning. CAMs are in relatively good agreement
regarding the evolution of this line of storms, with most members
continuing the showers and thunderstorms into the early afternoon.
As such, we will likely see an impact on our high temperatures due
to the associated cloud cover. Storms could become strong; however
the potential for widespread severe weather appears low at this
time. Highs today will reach the lower to middle 80s where showers
and storms form, with near 90 degrees elsewhere.
Low temperatures fall into the middle to upper 60s tonight, with
patchy fog possible once more. Sunday looks much warmer than today,
with widespread 90s from the Red River Valley westward. Heat index
values have the potential to approach 100 degrees within the Red
River Valley, especially north of Highway 200.
.LONG TERM...(Sunday night through Friday)
Issued at 354 AM CDT Sat Jul 16 2022
Impacts and concerns in the extended will be primarily Monday and
Tuesday. Monday will see the warmest day of this hot stretch with
highs in the mid 90s and heat indices over a hundred when combining
the humidity impacts of the 70 degree dewpoints. Potent short wave
will dampen the upper level ridging and bring strong forcing to the
area with thunderstorm chances developing late Monday into Tuesday.
Given the airmass and instability ahead of the wave along with the
progged environmental shear these storms may become severe with what
appears to be a fairly organized wind threat developing. Expecting a
couple potential convective episodes the first associated to the
warm elevated front ahead of the upper wave and potential for severe
hail as favorable mid level lapse rates and instability lift north
east. Another possibility is for a MCS to develop Monday afternoon
in eastern MT and push along the International border overnight, its
just a matter of timing the wave and placement on its southern
influence and extent into the ridge which remains in question.
Redevelopment Tuesday will depend on convective debris and position
of the upper wave with guidance suggesting much of the stronger or
severe activity being east of the forecast area. A drier forecast
develops for the much of the area through Friday with a slight
chance of a shower in northern MN Wed and Friday.
WRT to temperatures...The hottest day will be Monday with highs in
the mid and upper 90s and heat indices above 100F in the afternoon
in the Red River Valley. Tuesday through Friday will see temps
cooler but still at to above mid summer normals with highs in the
mid to upper 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1254 PM CDT Sat Jul 16 2022
VFR conditions should prevail through the TAF period across
eastern ND and northwest MN, though early in the TAF period a few
lingering pockets of MVFR stratocumulus may impact terminals in
southeast ND and northeast MN. Isolated to widely scattered
showers and a few thunderstorms are mainly in far southeast ND and
parts of northwest MN. This activity should eventually fall apart
or move out of the region by late afternoon. Winds are highly
variable and light as surface gradient remains weak and cloud
cover is liming mixing. There should be a tendency though for
winds to shift to the southeast then south this afternoon and
again after sunrise Sunday morning.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
UPDATE...DJR
SHORT TERM...Lynch
LONG TERM...JK
AVIATION...DJR
Hazardous weather outlook, Jul 16, 5:34 AM CST, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
634 AM CDT Sat Jul 16 2022
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171145-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
634 AM CDT Sat Jul 16 2022
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Potentially strong thunderstorms are possible this afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Heat indices Sunday and Monday will approach 100 degrees at a few
locations in the valley and eastern ND. Monday night into Tuesday
morning there will be a chance for strong to severe storms as
cool front moves across the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 16, 6:57 AM CST, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
757 AM CDT Sat Jul 16 2022
MNZ001-004-007-NDZ016-027-030-161330-
Kittson MN-West Polk MN-West Marshall MN-Traill ND-
Eastern Walsh County ND-Grand Forks ND-
757 AM CDT Sat Jul 16 2022
...Strong thunderstorms will impact portions of western Marshall,
northwestern Polk, south central Kittson, central Grand Forks, north
central Traill and southeastern Walsh Counties through 830 AM CDT...
At 757 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stephen to near Manvel to 6 miles
southwest of Emerado. Movement was southeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Florian and Tabor around 815 AM CDT.
Holmes and East Grand Forks around 825 AM CDT.
Old Mill State Park, Mallory and Key West around 830 AM CDT.
Other locations impacted by these storms include Grand Forks Airport.
This includes Interstate 29 between mile markers 125 and 176.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4850 9639 4848 9639 4785 9681 4757 9730
4793 9761 4863 9701
TIME...MOT...LOC 1257Z 324DEG 20KT 4846 9683 4810 9706 4784 9743
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PerrouxEvent by event
2 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.
Funnel Cloud, Clay
- When
- July 16, 12:50 PM CST
- Where
- Clay County, 3 mi WSW of Ulen
- Reported by
- Broadcast Media
- Coordinates
- 47.063, -96.329
Broadcast media partner relayed a public report of a funnel cloud that persisted for over a minute, with no touchdown apparent. Time is estimated based on radar.
Thunderstorm Wind, Wilkin
- When
- July 16, 2:35 PM CST
- Where
- Wilkin County, 1.68 mi NW of Rothsay
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.500, -96.300
Peak wind was measured by a MNDOT RWIS station located along Interstate 94. Large tree branches, 6 to 10 inches in diameter, were snapped around the town of Rothsay.
Thunderstorm Wind, Otter Tail
- When
- July 16, 3:27 PM CST
- Where
- Otter Tail County, 2 mi SSW of Ottertail
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 46.403, -95.566
Received a report of trees down on power lines, resulting in local power outages.
Hail, Red Lake
- When
- July 16, 3:45 PM CST
- Where
- Red Lake County, 2.32 mi E of Red Lake Falls Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.920, -96.170
Received a public report of heavy rain and hail up to the size of quarters.
Hail, Red Lake
- When
- July 16, 4:55 PM CST
- Where
- Red Lake County, 1.46 mi NNW of Plummer
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 47.940, -96.060
Received a public report of up to penny sized hail and very heavy rain.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, July 16, 2022$41 million · 2.75 in hail · 20 events
- Heat in Louisiana, July 16 to 18, 20221 death · 17 events
- Damaging Wind in Colorado, July 16, 20221 death · 1 event
- Dust Storm and Hail in Arizona, July 16, 2022$107,000 · 1.5 in hail · 9 events
- Drought in Oklahoma, July 16 to 31, 202248 events
- Dust Storm and Damaging Winds in Arizona, July 16, 2022$58,000 · 56 kt wind · 11 events
- Damaging Winds in Maryland, July 16, 2022$57,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Virginia, July 16, 2022$33,000 · 1 in hail · 12 events
- Excessive Heat and Heat in Mississippi, July 16 to 21, 202236 events
- Damaging Winds in Virginia, July 16, 2022$37,000 · 60 kt wind · 7 events
- Hail and Damaging Winds in Virginia, July 16, 2022$26,000 · 1 in hail · 14 events
- Excessive Heat and Heat in Arkansas, July 16 to 21, 202224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049244, 1049239, 1049243, 1049241, 1049242.